Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Going off of depression medication

I decided on my own to go off of my medications, which included 10 mgs of Lexapro and 200 mgs of Lamictal.  I have been diagnosed as bipolar and depressed.  I tried to committ suicide two years ago and was living in a very unhealthy situation with my x-boyfriend.  A lot of things have changed in my life since that time and I felt that I no longer needed my medication.  It has been three weeks and two days since I had any lexapro.  Going off of it was hell and I probably tapered off faster than I should of.  I quit taking the lamictal all together three weeks ago too.  I have electrick shocks that run through my arms,legs, eyes and back of neck.  It only happens a few times a day now and aren't as intense as they were a few weeks ago.  I cry over EVERYTHING.  If someone uses a tone of voice that isn't "soothing", I am in tears.  Every conflict, big or small, sends me into tears.  I also feel that I'm snapping at people more than usual.  Can anyone give me any advice as to how long this is going to go on?  Am I losing "it" or is this normal?  I don't want to go back on the meds, I have come so far!!
18 Responses
Avatar universal
When you were given your antidepressants, were you not told NOT to come off the medication.  When you have a diagnosis of Bipolar the doctor should have told you that you will be on this medication for the rest of your life.  Please see your physician ASAP.  My husband was Bipolar and he tried so hard to get off the medications too but in the end he committed suicide. You are really tempting fate and I cannot tell you how important it is that you see the doctor. I know the medications make you feel strange at times but if they keep you on a level playing field you will be able to enjoy life.  
I wish you the very best.
Calgary 67
Avatar universal
I would suggest you get Peter Breggin's book YOUR DRUGS MAY BE YOUR PROBLEM. He is a psychiatrist who has written a bunch of books, and talks about exactly what you are going through. Your symptoms sound like withdrawal, but you need to be careful.

I am coming off of Prozac (after 15 years!), and have come off of Buspar. I am doing it v-e-r-y slowly, to make sure I'm okay and that it is done safely and forever. I am also working closely with a doctor. These medications are powerful, and so coming off of them is also powerful. I understand not wanting to be on them, but I'd suggest you be careful and find a doc to work with.

Good luck, I know this can really suck! (I'm here tonight because I feel like I'm going to crawl out of my skin or yell at someone for no reason; it's all withdrawal)

laura gail

You
Avatar universal
Avatar universal
Dakota,

I know somewhat how you feel.  I've been on various anti-depressants over the last few years and have stopped taking them and had serious and discomforting withdrawals, even though the doctors totally deny the symptoms are possible.  It passes with time.

Hope things work out for you.  I'm coming off Prozac right now and am very irratible and havine suicidal thoughts......I pray this will pass.  

Wishing you much happiness.


Creston  

PS--I live in North Dakota  (I like your screen name!!)
Avatar universal
I saw a new doctor last week and she told me that I was over medicated and we talked about how I was feeling.  I am now coming off Effexor 225 mg.  VERY VERY VERY SLOWLY.  Decreasing 75 mg. has given me a new lease on life. A little bit of energy has returned, an interest in living and not just existing. Keep up the communication.
Mary Ann
Avatar universal
YEAH!!!!!  Going slow is good, that's what I am doing.  What I have also read is that when folks come off slowly they are statistically more likely to stay off.

What I am running into now is that lowering the prozac and coming off Buspar has taken away a buffer I had between me and annoying things. I am realizing that there were lots of places in my life where I didn't HAVE to speak up, because the meds were keeping me just comfortable enough to suck up whatever was going on around me. Not massive things, those I had to deal with. It's things like my husband wanting to sleep with the air conditioner on all the time--when I hate A/C. It's not a huge thing, but I haven't been talking to him about how I feel. Suddenly (or so it seems to him) it's an issue for me. I'm having to do a lot of deep breathing, and reminding the people in my life that I am removing the cotton protection of prozac.

I've been told by all my support folk that I need to get into a regular exercise program to help my body with these changes, and to help me get off the meds totally. Do you (or anyone else reading this) use exercise to help with the depression?

Again, that's great news Mary Ann. Also, Creston, if you're out there, how are you doing?

laura gail
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.